Posted by Rick on August 28, 2001, at 18:43:31
In reply to Reply to Rick and apology to board » JohnL , posted by firstname.lastname@example.org on August 28, 2001, at 3:22:21
> I will add that I've been taking 1.25 finasteride
> (ie; Propecia) for hair loss for several years.
> I've gone lower or off at times and I can tell
> that probably I'd have absolutely no sexual side
> (or overall prosexual) effects if I dropped
> finasteride. I guess I'd
> rather not go bald right now, who knows maybe I'll
> change my mind one day. I'm pretty certain
> efficacy of my SP regimen goes down some too
> with the addition of finasteride. Vanity !
> Finasteride raises testoterone, but lowers
> dihydrotestorone by a greater percentage. They
> are (I read), the 2 most potent male hormones.
Interesting. Were you taking Propecia BEFORE Klonopin? I'm sure you know that many psychotropics, including Klonopin and Wellbutrin, can sometimes cause hair loss.
My understanding was that sexual dysfunction from Propecia was fairly uncommon (1-2% incidence), and that when it occurs it usually goes away after awhile. But I got that mainly from Merck's literature, and you're the second person who I've seen mention anti-sexual effects in just the last few days. I do know one guy who confided to me that he was a little worried about trying it for that reason, but later reported that he needn't have been concerned.
I started Propecia months after stopping Nardil, when I was taking Klonopin and noticed a small but worsening amount of hair loss that didn't seem natural because of the pattern and suddenness. So I started both Propecia and a mineral combo that my pdoc recommended (I had been thinking about starting a multi-vitamin/mineral anyway). It's worked out great, and my strong feeling is that its the Propecia that's doing the trick (I hope so, given that insurance doesn't cover it!)
Propecia didn't affect me sexually, as far as I can tell, but Celexa and high-dose Neurontin certainly did. I've had sexual enhancement on the current med combo, but I don't know how much to attribute to the Provigil vs. the Serzone. I'm leaning toward the Provigil. (I already knew that Klonopin acted as a bit of a sexual enhancer for me overall, as it does for you, although in my case it might be just slighlty inhibitive in terms of the "stamina" aspect.)
> In the last year it has been humbling to realize
> for me to realize that probably the biggest
> factor reducing overall satisfaction of my
> treatment has been my hormone altering hair loss
If you have no problem going lower or off the Propecia for awhile, as you mentioned above, maybe you could try Rogaine (topical minoxidil) or the mineral supplement or both for awhile to see if they help without the sexual effects. A couple of weeks ago, someone here reported excellent success with Rogaine. On the otherhand, if you're having a lot of success with Propecia I can see why you might be be hesitant to change.
BTW, re taking 1.25 mg Propecia:
1. How do you split those tiny hexagonal pills??
2. The mfr claims that doses over 1 mg give no add'l benefit (although maybe they're assuming the next step up is 2). Do you find less effectiveness at 1? But with some lessening of sexual impact, perhaps?